Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Huntsville, AL

May 6, 2003Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 10:15 AM CDT for Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 10:15 AM CDT (15:15 UTC)
Expired
May 6, 2003, 1:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
3.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061516
FFWHUN
ALC095-061815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 115 PM CDT

* AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 2 MILES EAST OF 
GUNTERSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  ALBERTVILLE...BOAZ AND GUNTERSVILLE

RAINFALL AMOUNTS OF AROUND TWO INCHES HAVE ALREADY OCCURRED 
OVERNIGHT. ADDITIONAL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE THROUGH 
EARLY AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3419 8617 3431 8635 3446 8624 3438 8611

$$ 

21
1 follow-up statement
000 
WGUS74 KHUN 061700
FFSHUN
ALC095-061815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT TUE MAY 6 2003

...FLASH FLOOD WARNING CONTINUES FOR MARSHALL COUNTIES UNTIL 115 PM 
CDT... 

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER MARSHALL COUNTY. THE STRONGEST 
STORM WAS LOCATED ACROSS THE ALBERTVILLE AND BOAZ AREAS WITH 
RAINFALL AMOUNTS OF NEARLY TWO INCHES INDICATED IN THE PAST HOUR. 
ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES WILL BE POSSIBLE 
OVER THE NEXT HOUR. 

SOME CITIES AFFECTED THROUGH 115 PM CDT INCLUDE...
   GUNTERSVILLE...BOAZ AND SURROUNDING LOCATIONS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

LAT...LON 3447 8618 3427 8617 3426 8636 3447 8642

$$ 

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003

THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.

AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.

PRELIMINARY CCF NUMBERS...

HSV 79/67 81/65  6553
MSL 79/67 81/65  6553

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

SCHAUB
Hazardous weather outlook, May 6, 8:44 AM CDT, 1 hour 31 minutes before
ALZ001>010-016-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS
PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL...
STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN
IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY THROUGH WEDNESDAY NIGHT.  FLASH FLOODING COULD BECOME AN
ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE
ACROSS THE AREA OVER THE NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THROUGH THIS AFTERNOON.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY.

BURKS

In the hours before

Local storm report, May 6, 4:41 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        WATER COVERING ROAD ALONG
                                          COUNTY ROAD 30 AND
                                          HIGHWAY 72. REPORTED BY
                                          STATE POLICE.

0440 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        COUNTY ROAD 8 WITH TWO TO
                                          TWO AND A HALF FOOT OF
                                          WATER OVER THE ROAD AT
                                          COLLINS STREET IN
                                          WOODVILLE. REPORTED BY
                                          STATE POLICE.
Local storm report, May 6, 8:00 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SHINGLES BLOWN OFF OF
                                          SEVERAL HOMES. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0720 AM    PETERSVILLE               AL   WIND DAMAGE
05/06/03   LAUDERDALE                     SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 AM    7NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0742 AM    3NW ATHENS                AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0743 AM    ATHENS                    AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL AT EOC.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0745 AM    5NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES DOWN AND
                                          ROOF BLOWN OFF OF BARN AT
                                          SHANGHI COMMUNITY.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 AM    2N ATHENS                 AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES TWISTED AND
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:30 AM CDTFlash Flood WarningHUNJackson2 hr
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:30 AM CDTTornado WarningHUNLimestone, Madison30 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:51 AM CDTFlash Flood Warning EmergencyHUNLauderdale, Limestone, Madison3 hr
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 11:49 AM CDTFlash Flood WarningHUNColbert, DeKalb, Jackson, Lauderdale, Limestone, Madison6 hr
May 6, 1:08 PM CDTFlash Flood WarningHUNMarshall5 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.